Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Gaylord, MI

May 9, 2007Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 9, 2007, 5:26 PM EDT for Missaukee County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 5:26 PM EDT (21:26 UTC)
Expired
May 9, 2007, 5:54 PM EDT
In force
28 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 72 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 092127
SVRAPX
MIC113-092230-
/O.NEW.KAPX.SV.W.0004.070509T2126Z-070509T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
526 PM EDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 630 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF JENNINGS...OR ABOUT 12
  MILES NORTH OF CADILLAC...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JENNINGS AND MOREY AROUND 550 PM EDT...
  LAKE CITY AND 9 MILES NORTHEAST OF LUCAS AROUND 600 PM EDT...
  9 MILES NORTHEAST OF MCBAIN AROUND 610 PM EDT...
  FALMOUTH AROUND 620 PM EDT...

AT 519 PM EDT HAIL UP TO NICKEL SIZE WAS REPORTED 8 MILES NORTHWEST 
OF MANTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4448 8533 4418 8533 4417 8485 4437 8486

$$
2 follow-up statements
000 
WWUS34 KAPX 092146
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
546 PM EDT WED MAY 9 2007

MIC113-092230-
/O.CON.KAPX.SV.W.0004.000000T0000Z-070509T2230Z/
MISSAUKEE MI-
546 PM EDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR MISSAUKEE COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR JENNINGS...OR ABOUT 4 MILES WEST OF LAKE
CITY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LUCAS...
  LAKE CITY...
  MCBAIN...
  FALMOUTH...
  VOGEL CENTER...
  MERRITT...
  MODDERSVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4446 8532 4418 8533 4417 8485 4437 8486

$$
000 
WWUS34 KAPX 092154
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED MAY 9 2007

MIC113-092204-
/O.CAN.KAPX.SV.W.0004.000000T0000Z-070509T2230Z/
MISSAUKEE MI-
554 PM EDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY IS
CANCELLED...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

ADDITIONAL STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO NOAA 
WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4446 8532 4418 8533 4417 8485 4437 8486

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:40 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 9, 3:40 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT WED MAY 9 2007

.DISCUSSION...THE 500 MB LOW OVER THE DORR PENINSULA IS THE MAIN
CONCERN FOR THE NEAR TERM TONIGHT. THE INITIAL WAVE WITH THE 500 MB
LOW IS WEAKENING AND MOVING EAST WITH THE LAST LINE OF SHOWERS JUST
EAST OF I-75. THIS IS CLEARING THE WAY FOR THE DRY SLOT UNDER THE
LOW. THIS IN TURN IS ALLOWING SUNSHINE TO BEGIN TO DESTABILIZE THE
ATMOSPHERE. THE APX 88D IS BEGINNING TO SHOW SOME ECHOES IN THE MID
LEVELS AS THE CU FIELD IS BEGINNING TO POP ALONG THE LAKE MICHIGAN
LAKE BREEZE. THE STORMS THAT HAVE BEEN FORMING IN WISCONSIN, HAVE
BEEN FALLING APART AS THEY HIT LAKE MICHIGAN.

TONIGHT...COMPUTER MODELS ARE PRETTY CONSISTENT WITH THE INITIAL
WAVE THAT PUSHES THE RAIN SHOWERS OUT OF THE FORECAST AREA AND INTO
LAKE HURON BY 06Z. THE QUANDARY COMES OUT OF THE 500 MB LOW/COLD
POOL CROSSING LAKE MICHIGAN. SOME OF THE INLAND AWOS/ASOS SITES ARE
PUSHING 70 WITH THE RAWS SITES PUSHING 75F. WITH PEAK HEATING AROUND
FOR ONLY ANOTHER HOUR OR SO, WILL EXPECT THAT SCATTERED SHOWERS AND
MAYBE THUNDER WILL GET STARTED AND MOVE EAST OF I-75 AND ONCE THE
HEATING IS DONE, WILL DIE OFF WITH MOST IF NOT ALL CONVECTION DONE
BY 03Z. HAVE LEFT NE LOWER IN WITH A CHANCE IN THE OFF CHANCE THAT
CONVECTION CONTINUES. HOWEVER, EVERYTHING SHOULD BE DONE BY 06Z.
WITH THE CROSS OVER TEMPERATURES IN THE MID 50S AND THE LOW
TEMPERATURES AROUND 50, AND WINDS DROPPING OFF TO ALMOST NOTHING
WOULD EXPECT THAT FOG WILL FORM AFTER MIDNIGHT AND CONTINUE INTO
EARLY THURSDAY MORNING.

LUTZ

REMAINDER OF THE FORECAST (THURSDAY THROUGH NEXT WEDNESDAY)...WARM
CONDITIONS THROUGH THURSDAY WILL BE TEMPERED FOR FRIDAY AND SATURDAY
(BUT NOTHING TOO EXTREME). MORE WARM DAYS SUNDAY AND POSSIBLY MONDAY
BEFORE SLIGHTLY COOLER CONDITIONS NEXT WEEK. OVERALL...AVERAGE TO
SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED OVER THE NEXT
SEVERAL DAYS. THE NEXT CHANCE OF PRECIPITATION IS NOT EXPECTED TO BE
UNTIL EARLY NEXT WEEK. THE MAIN FORECAST CONCERNS WILL REVOLVE
AROUND CLOUD COVER AND HIGH TEMPERATURES THURSDAY...THEN POPS FOR
THE REMAINDER OF THE FORECAST.

THURSDAY...UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST AWAY FROM THE
AREA. ASSOCIATED MOISTURE WILL PULL AWAY FROM THE FORECAST AREA FROM
NORTHWEST TO SOUTHEAST. MEAN 1000-500 MB RH IS SHOWN TO BE ABOUT 40
PERCENT NORTHWEST AND 80 PERCENT SOUTHEAST AT 12Z THEN 35 TO 40
PERCENT ACROSS ALL AREAS BY 00Z FRIDAY. MEANWHILE...ANY LOW CLOUDS
AND FOG ARE EXPECTED TO DISSIPATE BY MID MORNING. THEREFORE...PARTLY
CLOUDY SKIES EXPECTED NORTHWEST AND MOSTLY CLOUDY BECOMING PARTLY
CLOUDY SOUTHEAST. ASSUMING THE CLOUDS DO SCATTERED OUT ACROSS ALL
AREAS...TEMPERATURES SHOULD RECOVER NICELY. MIXING OF 850 MB
TEMPERATURES OF BETWEEN PLUS 12 AND PLUS 14 SHOULD HAVE NO PROBLEM
YIELDING HIGHS OF WELL INTO THE 70S TO NEAR 80. THEREFORE HAVE
BUMPED UP TEMPERATURES BY A COUPLE OF DEGREES (COULD EVEN BE A BIT
WARMER THAN THAT WITH FULL MIXING).

THURSDAY NIGHT...A POTENT SHORT WAVE WILL SLIDE BY WELL TO OUR NORTH
ACROSS NORTH CENTRAL CANADA. THIS FEATURE WILL DRAG A SURFACE COLD
FRONT ACROSS THE REGION OVERNIGHT. THE FRONT APPEARS IS SHOWN TO BE
RATHER MOISTURE STARVED WITH MEAN 1000-500 MB RH ONLY INCREASING TO
BETWEEN 55 AND 60 PERCENT. THEREFORE...WILL KEEP THE FORECAST POP
FREE. LOWS RANGING FROM THE MIDDLE 40S NORTH TO THE LOWER 50S
SOUTHEAST.

FRIDAY...A LARGE AREA OF HIGH PRESSURE (1030 MB) DROPS DOWN OUT OF
CENTRAL CANADA. THIS FEATURE WILL BRING WITH IT DRIER AIR (MEAN
1000-500 MB RH 25 TO 35 PERCENT). THEREFORE...PARTLY TO MOSTLY SUNNY
AND NOT AS WARM CONDITIONS EXPECTED. HIGHS RANGING FROM AROUND 60
FAR NORTH TO AROUND 70 SOUTHEAST.

FRIDAY NIGHT...AS THE SURFACE HIGH DROPS TO THE SOUTH AND SETTLES
OVER THE REGION...WINDS WILL BECOME LIGHT ALLOWING TEMPERATURES TO
FALL OFF INTO THE MIDDLE 30S TO LOWER 40S. THERE COULD EVEN BE A
TOUCH OF FROST IN LOW LYING AREAS.

SATURDAY...MODELS DROP A SHORT WAVE THROUGH THE FLOW DESPITE THE
SURFACE RIDGE REMAINING IN PLACE ACROSS THE REGION. THIS APPEARS TO
BE A LITTLE SUSPECT SO WILL ONLY INCREASE SKY GRIDS TO ABOUT 50
PERCENT TO ACCOUNT FOR THIS POSSIBILITY. OTHERWISE...AFTER THE
CHILLY START TEMPERATURES SHOULD RECOVER INTO THE UPPER 50S (NORTH)
TO THE MIDDLE 60S (SOUTH).

SUNDAY...UPPER LEVEL RIDGE AXIS MOVES TO THE EAST ACROSS THE REGION
RESULTING IN MODEST HEIGHT RISES. SURFACE RIDGE SLIPS OFF TO THE
EAST RESULTING IN A WARMER SOUTHWEST FLOW. THEREFORE...TEMPERATURES
SHOULD WARM WELL INTO THE 60S TO THE LOWER 70S.

SUNDAY NIGHT THROUGH NEXT WEDNESDAY...SOMEWHAT OF A PATTERN CHANGE
IN THAT A TROUGH GETS CARVED OUT ACROSS EASTERN CANADA. THIS SHOULD
LEAVE THE WESTERN GREAT LAKES REGION IN A SLIGHTLY CYCLONIC TO
NEARLY ZONAL FLOW ALOFT. SO WILL HAVE HIGH TEMPERATURES MAINLY IN
THE 60S (MAYBE EVEN A FEW LOWER OR MIDDLE 70S ON MONDAY BEFORE THE
COOLER AIR ARRIVES). AS FAR AS PRECIPITATION CHANCES GO...THERE WILL
BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY
AND A CHANCE OF SHOWERS EAST MONDAY NIGHT INTO TUESDAY AS SHORT
WAVES MOVE THROUGH THE FLOW.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 9, 3:46 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT WED MAY 9 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
345 PM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THROUGH
THE EARLY EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL TO 1
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 50 MPH. THE GREATEST
THREAT FOR STRONG STORMS IS EXPECTED MAINLY SOUTH OF M-32 AND EAST
OF I-75 THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LUTZ

In the hours before

Local storm report, May 9, 4:58 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
458 PM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BUCKLEY                 44.50N 85.67W
05/09/2007  E0.25 INCH       WEXFORD            MI   PUBLIC

&&

LUTZ
Local storm report, May 9, 5:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
522 PM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             8 NW MANTON             44.49N 85.52W
05/09/2007  E0.88 INCH       WEXFORD            MI   TRAINED SPOTTER

&&

ADAM
Local storm report, May 9, 5:25 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
525 PM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             CADILLAC                44.25N 85.42W
05/09/2007  M0.25 INCH       WEXFORD            MI   TRAINED SPOTTER

&&

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:57 PM EDTSevere Thunderstorm WarningAPXWexford48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.